The First Few Hours after a Deworming Treatment
It’s a good idea to deworm your pet at home where they are comfortable. If possible, choose a quiet weekend so your pet is calm and relaxed — not stressed or excited by a lot of commotion — and so you will have time to monitor your dog after administering the deworming treatment.
Deworming your dog is a relatively simple process, much like giving your pet a treat. In fact, if you use a tablet-based deworming treatment, it can be helpful to hide the pill in a treat like cheese, peanut butter, turkey or wet food to help make sure your dog completely swallows the tablet. Some tablets are already flavored to taste like a treat to your pet, so they may not need to be hidden in food. However, some dogs may try to spit out a tablet immediately or even several minutes after you give it to them — even if it’s flavored — so disguising the pill as a treat can make the process easier for you and your dog.
As with any oral medication, dogs can occasionally vomit shortly after taking the dose. If your pet is a puppy or has a habit of eating food or drinking water too quickly and getting sick, monitor them for vomiting for two to three hours after administering the deworming tablet.
If your dog vomits the tablet whole, wait a little bit for them to calm down and then re-administer the pill. If the tablet is partially digested or not visible at all, contact your veterinarian to get a new dose. If your dog hates pills and knows all your tricks, there are also topical deworming products available.
Regardless of what kind of deworming product you use, the treatment will typically begin working within a few hours and your dog will most likely behave as normal.
Why did my dog vomit worms?
There are two main reasons why dogs may vomit worms:
1. A heavy intestinal parasite load can cause digestive upsets, leading to vomiting and diarrhea.
2. Worms can obstruct the gastrointestinal (GI) tract, which can cause vomiting and/or diarrhea.
If your dog vomited worms, there is a possibility that there is a heavy intestinal worm infestation. It’s highly recommended that you take your dog to your vet at the soonest possible time for proper diagnosis and treatment.
Does Dewormer upset a dog’s stomach?
Dogs, Cats, Pets lists a few possible dog behaviors after deworming. These include an upset stomach, lack of energy, or poor appetite. Sometimes, an upset stomach is a sign that the medication is working. You may even see signs of worms in the vomit; this means the medication is working to expel the parasites.
How To Treat Vomiting at Home? | Vomiting dog?
Deworming your dog is an important task for every dog owner. Worms are parasites, which means they attach themselves to your dogs insides and suck out its nutrients. Every drug has a risk-benefit ratio. The benefits logically result from the pharmacological effects, while the risks result from the possible side effects. Antiparasitics are not exempt from this rule, but the severity and likelihood of their side effects can vary widely depending on the active ingredient and the route of administration.
This article on AnimalWised discusses the main possible side effects of deworming a dog. You may also be interested in:
The most common type of worms in puppies are intestinal worms. Once the medication is administered and the worms die, they fill up the intestines and are flushed out by the body with excess fluid.
The feces of dogs after deworming may be softer or have small white spots indicating excreted internal parasites. These drugs can cause such side effects by irritating the gastrointestinal mucosa and hypersensitivity.
In most cases, vomiting and diarrhea are mild and do not require treatment. However, if they are severe or persist for an extended period of time, it is important to consult a veterinarian to initiate appropriate treatment and avoid dehydrating the dog. Likewise, it is essential to notify the veterinarian who prescribed the medication if vomiting or diarrhea is accompanied by blood.
If you want to know more about diarrhea after deworming, in this other article, we talk about the usual duration of diarrhea after deworming a dog.
Due to some medications contained in deworming tablets, your dog may suffer from nausea immediately after the pill is administered because it reacts with your dogs stomach acid. They may whine to get rid of the pill.
Even if the pills are not administered in tablet form, your dog may still feel nauseous for some time after the medication is administered. This is because the drug causes the worms to release toxins when they die. The body reacts to this and excretes them through vomiting.
Make sure your dog has access to clean, fresh water to replace lost fluids they excrete through vomiting.
If symptoms persist for more than a day, be sure to visit your trusted veterinarian, because in some cases it may be necessary to intervene to prevent dehydration. In this other article, we talk about how you can treat vomiting in dogs.
When dogs are heavily infested with gastrointestinal parasites, antiparasitic treatment can lead to intestinal obstruction by causing the sudden death of all parasites.
The risk of intestinal obstruction is greater when administering antiparasitic drugs such as Pyrantel or Praziquantel, sold under the brand name Biltricide, as these drugs cause the worms to die by making them rigid or spastically paralyzed. Since the worms are completely rigid, they are difficult to excrete and intestinal obstruction can occur. For this reason, when large parasites are present, it is recommended that they be treated with drugs that cause flaccid paralysis, such as macrocyclic lactones (avermectins and milbemycins).
You can learn more about what parasites can affect dogs in this other article, where we also discuss the most common methods of deworming dogs and how you can use those methods to prevent and treat parasites.
Both the active ingredients and the excipients that accompany them can cause allergic or hypersensitive reactions in some dogs, regardless of the route by which they are administered. Signs that may accompany these allergic reactions include:
If you notice any of these symptoms, suspend the treatment and seek veterinary care immediately. For most localized allergic reactions, it is usually sufficient to treat the symptoms on an outpatient basis, that is, the dog will not have to spend the night at the veterinary clinic. Anaphylaxis can, however, be fatal, so it is important in this case to take immediate action and initiate hospital treatment.
It is worth mentioning that these allergic reactions can also occur in dog handlers when they administer these drugs to their dogs. Therefore, people with sensitive skin or known allergies to medications should handle these products with caution and wear gloves.
If you want to learn more about allergies in dogs and their treatment, do not miss this other article where we discuss which allergy medications are safe for dogs.
Antiparasitic medications administered parenterally (by injection) or topically (by pipettes, collars, etc.) could cause local reactions at the site of inoculation or administration. Some of the most common reactions are:
Typically, these reactions are mild and resolve on their own or may only require symptomatic relief of itching or discomfort. However, as mentioned earlier, you should always discontinue treatment and see your veterinarian if symptoms persist for more than a day.
Although much less common, antiparasitics can also cause neurotoxic effects leading to the appearance of neurological symptoms, such as:
At the occurrence of these adverse reactions after deworming a dog, you must urgently consult a veterinarian. A neurological examination of the dog must be performed, and appropriate treatment will be determined in each case.
It is essential to identify neurological problems as soon as possible. That way, we can get them to the vet so that an appropriate diagnosis can be made, and a treatment plan put in place. Continue reading in this other AnimalWised article, where we present the main symptoms of neurological disorders in dogs.